Minnesota, 2017

Winter Storm in Minnesota, January 2 to 3, 2017

January 2 to 3, 2017 · NWS FGF · 20 events in 20 counties and zones

Surface low pressure moved from southwest Minnesota on the evening of Monday January 2nd to near Bemidji by the early morning hours of Tuesday January 3rd. This brought a period of steady snowfall to most of eastern North Dakota and portions of the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure moved from southwest Minnesota on the evening of Monday January 2nd to near Bemidji by the early morning hours of Tuesday January 3rd. This brought a period of steady snowfall to most of eastern North Dakota and portions of the northwest quarter of Minnesota. Many locations in this area saw 8 to 12 inches of snow, however, some spots around the Lake of the Woods region did pick up around 18 inches of snow. As the low pushed off to the east, northwest winds were rather gusty into the day on January 3rd. This resulted in periods of reduced visibility due to blowing and drifting snow. Many schools were closed for both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 2, 6:43 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 2, 6:43 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 AM CST Mon Jan 2 2017

.UPDATE...
Issued at 643 AM CST Mon Jan 2 2017

The large area of snow continues to lift northeast across the
region. An enhanced band of snow...now just south and west of
Fargo...has produced up to 5" of snow already. Locally higher
amounts still possible this morning. Modified a few of the near
term grids to mesh with latest trends.

&&

.SHORT TERM...(Today and tonight)
Issued at 359 AM CST Mon Jan 2 2017

Challenges in the short term include snowfall amounts and impacts
due to blowing snow. The first round of snow is underway across
much of the area this morning. An area of isentropic lift
associated with a lead short wave has been moving northeast
across the area. This first round is expected to bring 1-4" of
snow this morning. The main upper wave will begin to affect the
region this afternoon and move east-northeast through the night.
This second system has the potential to produce over 6" of snow
across the north...although models have differed on the amount of
moisture with this system. Believe the lower end is about 4"
which is more in line with the GFS/ECMWF/Canadian...and the upper
end closer to 9" which is closer to the NAM and NCAR Ensembles.
Have leaned toward the lower amounts with the second system.
However...winds of 25-35 mph are expected to produce blowing and
drifting snow as well in the northern/central valley and Devils
Lake Basin. Best chance for heaviest snow looks to be in the Lake
of the Woods area. Considering all aspects...believe the impacts
warrant a warning in the north...advisory south.

.LONG TERM...(Tuesday through Sunday)
Issued at 359 AM CST Mon Jan 2 2017

The winds will decrease during the day on Tuesday and the snow
will be limited primarily to the northeast. Additional
accumulations Tuesday morning should be only an inch or two in
the Lake of the Woods area.

The long term period will be dominated by an arctic airmass that
will bring temperatures well below seasonal norms and sub-freezing
temperatures from Tuesday night through Friday morning.  The
majority of the area will fall below zero by 00Z Wednesday as the
current winter storm departs.  In general, the remainder of the week
will see daytime highs in the single digits below zero and overnight
lows in the negative teens.  Wednesday night continues to look like
the coldest night.  The period will also have consistent west
northwest winds that will result in wind chill advisory criteria
from early evening through late morning each day.

Temperatures will begin to moderate going into the weekend as a
ridge begins to amplify over the Rocky Mountains.  The region will
transition to NW flow aloft on Saturday, and increasing cloud cover
should help Saturday night lows increase into the single digits
below zero for the first time in the long term period.  Although the
ridge does begin to flatten as it shifts east, lower amplitude
ridging slides over the Dakotas on Sunday and temps may recover into
the teens by Sunday afternoon.  By Monday, SW flow aloft out of the
PAC NW will bring an increase in moisture across the northern plains
and a chance of light snow across the southern forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 643 AM CST Mon Jan 2 2017

Periods of snow will continue across the area today. Expect IFR or
worse conditions this morning...with a break late this morning or this
afternoon. Cigs/vigs will decrease again later in the day again as
a stronger system approaches. Blowing snow will be possible
tonight as well..mainly at DVL/GFK/TVF...and perhaps FAR.
Conditions will improve Tuesday morning as the snow moves east and
the winds slowly decrease.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST Tuesday for NDZ039-049-
     052-053.

     Winter Weather Advisory until noon CST today for NDZ006>008-
     014>016-024-026>030-038-054.

     Winter Storm Warning from noon today to noon CST Tuesday for
     NDZ006>008-014>016-024-026>030-038-054.

MN...Winter Weather Advisory until noon CST Tuesday for MNZ003-
     022>024-027>032-040.

     Winter Weather Advisory until noon CST today for MNZ001-002-004-
     007.

     Winter Storm Warning from noon today to noon CST Tuesday for
     MNZ001-002-004-007.

     Winter Weather Advisory until 6 PM CST this evening for MNZ006-
     009-017.

     Winter Storm Warning from 6 PM this evening to noon CST Tuesday
     for MNZ006-009-017.

     Winter Weather Advisory until 3 PM CST this afternoon for MNZ005-
     008-013>016.

     Winter Storm Warning from 3 PM this afternoon to noon CST
     Tuesday for MNZ005-008-013>016.

&&

UPDATE...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/Speicher
AVIATION...Knutsvig
Hazardous weather outlook, Jan 2, 6:25 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
625 AM CST MON JAN 2 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
625 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO CONTINUE THIS MORNING ACROSS MUCH OF THE
REGION...PRODUCING ACCUMULATIONS OF 2-6"...WITH THE HIGHEST
AMOUNTS IN THE SOUTHERN RED RIVER VALLEY. THIS AFTERNOON...A
SECOND ROUND OF SNOW WILL BEGIN AND CONTINUE THROUGH THE NIGHT.
STRONG WINDS CAUSING BLOWING AND DRIFTING SNOW ARE EXPECTED
TONIGHT AND INTO TUESDAY MORNING AS WELL...MAINLY IN THE CENTRAL
AND NORTHERN RED RIVER VALLEY AND THE DEVILS LAKE BASIN. WINTER
STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL EXIT NORTHWEST MINNESOTA ON TUESDAY MORNING. HOWEVER,
WINDS WILL BE AROUND 20 TO 25 MPH IN THE CENTRAL AND NORTHERN RED
RIVER VALLEY ON TUESDAY MORNING...LIKELY CAUSING BLOWING AND
DRIFTING SNOW.

BITTERLY COLD WIND CHILL TEMPERATURES ARE EXPECTED LATER THIS WEEK
AS WIND CHILLS WILL RANGE FROM -25 TO -40 DEGREES DURING THE
NIGHTTIME HOURS ON TUESDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KNUTSVIG

In the hours before

Local storm report, Jan 2, 6:47 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     SNOW             WEST FARGO              46.87N 96.90W
01/02/2017  M5.5 INCH        CASS               ND   TRAINED SPOTTER

            STILL SNOWING

&&

SPEICHER
Local storm report, Jan 2, 7:04 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
704 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     SNOW             LISBON                  46.44N 97.68W
01/02/2017  E4.0 INCH        RANSOM             ND   PUBLIC

            4+ IN LISBON FROM FACEBOOK REPORT

0646 AM     SNOW             BEMIDJI                 47.48N 94.88W
01/02/2017  M1.5 INCH        BELTRAMI           MN   PUBLIC

            CURRENT SNOWFALL

0646 AM     SNOW             GWINNER                 46.22N 97.66W
01/02/2017  E4.0 INCH        SARGENT            ND   PUBLIC

            AROUND 4 INCHES IN GWINNER...CURRENT SNOWFALL

0646 AM     SNOW             BLACKDUCK               47.73N 94.55W
01/02/2017  M0.5 INCH        BELTRAMI           MN   PUBLIC

            CURRENT SNOWFALL

&&

SPEICHER
Local storm report, Jan 2, 7:05 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
705 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     SNOW             PELICAN RAPIDS          46.57N 96.09W
01/02/2017  E4.0 INCH        OTTER TAIL         MN   PUBLIC

            CURRENT SNOWFALL REPORT FROM FACEBOOK

&&

SPEICHER
Local storm report, Jan 2, 7:15 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
715 AM CST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     SNOW             3 S FARGO               46.83N 96.82W
01/02/2017  M6.4 INCH        CASS               ND   CO-OP OBSERVER

            MODERATE SNOW AT TIME OF OBSERVATION

&&

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Norman

When
January 2, 9:17 AM CST to January 3, 12:00 PM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 2, 9:17 AM CST to January 3, 12:00 PM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
January 2, 9:17 AM CST to January 3, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Public
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
January 2, 9:17 AM CST to January 3, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
January 2, 9:17 AM CST to January 3, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
January 2, 9:17 AM CST to January 3, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
January 2, 9:17 AM CST to January 3, 7:05 AM CST
Where
Mahnomen forecast zone
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
January 2, 9:17 AM CST to January 3, 7:05 AM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
January 2, 9:17 AM CST to January 3, 7:05 AM CST
Where
West Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
January 2, 9:17 AM CST to January 3, 7:05 AM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
January 2, 9:17 AM CST to January 3, 7:05 AM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, Kittson

When
January 2, 12:00 PM CST to January 3, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
January 2, 12:00 PM CST to January 3, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
January 2, 12:00 PM CST to January 3, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
January 2, 3:00 PM CST to January 3, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Public
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
January 2, 3:00 PM CST to January 3, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
January 2, 3:00 PM CST to January 3, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
January 2, 3:00 PM CST to January 3, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
January 2, 6:00 PM CST to January 3, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Public
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
January 2, 6:00 PM CST to January 3, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676779, 676780, 676781, 676782, 676784, 676785, 676786, 676787, 676788, 676789, 676790, 676764, 676765, 676766, 676767, 676768, 676769, 676770, 676772, 676773.